To the Editor.—
We have noted a widespread allergic drug reaction that spared lesional skin of nevus depigmentosus.
Report of a Case.—
A 45-year-old epileptic who was receiving phenobarbital sodium therapy for three months developed a generalized erythematous macular and papular rash. The eruption started on the dorsal aspect of the feet and rapidly became generalized. A hypopigmented macula (about 2 cm in diameter) located on the right pectoral region was spared. The pale macula, present since birth, was diagnosed as nevus depigmentosus. Biopsy specimens taken from the macula and the adjacent eruption were subjected to hematoxylin-eosin and Masson-Fontana staining. A superficial mononuclear infiltrate around dilated vessels that were seen in the eruption was absent in the area of the nevus depigmentosus. Melanization was partial in the depigmented skin compared with the skin affected by the drug rash.
Predilection for certain sites is characteristic of some dermatoses. Similarly, sparing
Naik RPC, Srinivas CR. Generalized Drug Reaction Sparing Nevus Depigmentosus. Arch Dermatol. 1986;122(5):509–510. doi:10.1001/archderm.1986.01660170033015
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: